Hail, Niobrara
- When
- August 11, 3:35 PM MST to 3:37 PM MST
- Where
- Niobrara County, 12 mi SE of Lusk
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.637, -104.283
Quarter size hail was observed 12 miles southeast of Lusk.
A thunderstorm produced large hail in southeast Niobrara County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A thunderstorm produced large hail in southeast Niobrara County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 11, 1:52 PM MST, 1 hour 43 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 252 PM MDT Fri Aug 11 2017 .SHORT TERM...(This evening through Sunday night) Issued at 120 PM MDT Fri Aug 11 2017 Forecast challenges with this package deals with severe thunderstorm potential both today and Saturday. Currently...Upper ridge remains stationary over the northern Rockies from northern Idaho to northern Utah into southwestern Colorado this afternoon. Water vapor imagery showing a small disturbance moving through the ridge into south central Wyoming this afternoon thats interacting with low level moisture and the tail end of a stationary front on surface analysis. A stronger low pressure system can be seen on water vapor imagery over north central Montana that will have some impacts on us tomorrow. Latest mesoanalysis showing surface based CAPE up to 1500 J/KG over Converse and Niobrara Counties this afternoon at 1PM. Radar is starting to light up on convection mainly in this area, extending south into northern Platte County. Latest HRRR simulated radar showing the area of convection over Converse County dropping south as the afternoon progresses and this is what the SPC mesoanalysis page also shows with increasing CAPE. We could see a few severe thunderstorms down here in Laramie County late this afternoon just east of Cheyenne if the HRRR forecast comes true. Forecast CAPE up to 1500 J/KG by 23Z across Laramie County. Better chances for severe thunderstorms Saturday as that Montana low tracks southeast into western South Dakota. By late Saturday afternoon, upper low near Rapid City with a cold front moving south into Converse and Niobrara Counties. Afternoon MUCAPE from NAM up to 2500 J/KG. Pretty high shear values as well with northeast surface winds at 10kts and upper level winds at 65kts at 350mbs. Agree with SPCs Slight Risk area they have identified for the Panhandle and would only maybe shift it a little further west into Wyoming. Good shear means we will likely see a few severe thunderstorms with very large hail. Did introduce severe thunderstorms into the weather grids for the Panhandle and extreme southeastern Wyoming for tomorrow afternoon/early evening. Also updated HWO and weather story to reflect current thinking. Sunday may be a little drier with upper ridge starting to move into western WYoming. Most of the precip should be down over Colorado Sunday, but we could see a few thunderstorms coming off the mountains Sunday afternoon, so kept low chance PoPs going. .LONG TERM...(Monday through Friday) Issued at 120 PM MDT Fri Aug 11 2017 Monday...Expect to see a decrease in afternoon and evening shower and thunderstorm coverage as a ridge aloft moves overhead. Still though, enough low and mid level moisture for isolated to widely scattered afternoon and evening showers and thunderstorms. Definite warming trend with more sunshine and a moderating airmass. Tuesday...With a shortwave trough aloft moving overhead in the afternoon, and adequate low and mid level moisture, expect to see scattered showers and thunderstorms develop, especially east of Interstate 25. Wednesday...In the wake of the shortwave trough aloft, will see some low and mid level drying, thus minimal chances for showers and thunderstorms in the afternoon and evening. Warming trend continues with more sunshine and downslope winds. Thursday...Continued mild per thicknesses and mid level temperatures. Flow aloft becomes northwest and with limited low and mid level moisture, minimal chances for showers and thunderstorms. Friday...Continued dry and seasonably mild with the flow aloft backing to zonal, west to east, and limited low and mid level moisture to fuel any showers or thunderstorms. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 248 PM MDT Fri Aug 11 2017 Wyoming TAFS...VFR prevails, with isolated thunderstorms near sites until 02Z producing wind gusts to 35 knots and again after 20Z on Saturday. IFR at Cheyenne in low clouds and fog from 08Z to 15Z. Nebraska TAFS...VFR prevails, with isolated thunderstorms until 03Z producing wind gusts to 45 knots. IFR in fog and low clouds at Scottsbluff and Sidney from 09Z to 16Z. && .FIRE WEATHER... Issued at 120 PM MDT Fri Aug 11 2017 Minimal fire weather concerns as a cool and unsettled weather remains in place across southeast Wyoming and Nebraska Panhandle. Upper ridge over the northern Rockies will keep a northwest flow over the area with disturbances moving across our area from the northwest on a daily basis. Rainshowers and thunderstorms look to occur on a daily basis with these disturbances, so most areas should see measurable rainfall at least Tuesday before drying out towards the end of next week. && .HYDROLOGY... ISSUED AT 210 PM MDT FRI JUN 5 2015 && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...GCC LONG TERM...RUBIN AVIATION...RUBIN FIRE WEATHER...GCC
Hazardous Weather Outlook National Weather Service Cheyenne WY 950 AM MDT Fri Aug 11 2017 WYZ101>119-121600- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 950 AM MDT Fri Aug 11 2017 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms will develop by late afternoon over the mountains and spread eastward into the early evening. A few strong to severe storms are possible with with gusty winds and quarter sized hail are possible along and east of a line from Lusk to Torrington to Carpenter after 3 PM this afternoon. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered thunderstorms will develop again on Saturday and Sunday afternoons, mainly over the plains. Better chances for severe thunderstorms Saturday afternoon through the evening hours along and east of the Interstate 25 corridor. Large hail will be the primary hazard. .Spotter information statement... Spotter activation may be needed along and east of a Lusk to Torrington to Carpenter line after 3 PM today. NEZ002-003-019>021-054-055-095-096-121600- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 950 AM MDT Fri Aug 11 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms move into the area from the west by early evening. A few strong to severe storms with quarter sized hail and gusty winds are possible after 4 PM this afternoon. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered thunderstorms will develop again on Saturday and Sunday afternoon. Better chances for severe thunderstorms Saturday afternoon through the evening hours for much of the Nebraska Panhandle. Large hail will be the primary hazard. .Spotter information statement... Spotter activation may be needed after 4 PM today.
Special Weather Statement National Weather Service Cheyenne WY 126 PM MDT FRI AUG 11 2017 WYZ106-107-112015- East Platte County WY- Central Laramie Range and Southwest Platte County WY- 126 PM MDT FRI AUG 11 2017 ...SPECIAL WEATHER STATEMENT... At 125 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Lakeview North, or 11 miles north of Wheatland, moving southeast at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Grayrocks Reservoir around 200 PM MDT. This includes Interstate 25 in Wyoming between mile markers 89 and 93. LAT...LON 4222 10505 4227 10500 4220 10466 4200 10477 TIME...MOT...LOC 1925Z 300DEG 21KT 4222 10498 Rubin
Special Weather Statement National Weather Service Cheyenne WY 234 PM MDT FRI AUG 11 2017 WYZ107-108-112115- East Platte County WY-Goshen County WY- 234 PM MDT FRI AUG 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND SOUTHEASTERN PLATTE COUNTIES UNTIL 315 PM MDT... At 234 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Chugwater, or 24 miles southeast of Wheatland, moving southeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Slater. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4176 10477 4189 10469 4182 10428 4157 10442 TIME...MOT...LOC 2034Z 293DEG 20KT 4178 10465 Hammer
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
426 PM MDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 6 SW LUSK 42.70N 104.54W
08/11/2017 E0.88 INCH NIOBRARA WY TRAINED SPOTTER
&&
BCHAPMANThe Cheyenne radar (KCYS), 171 km away, was scanning. The volume nearest the first event began at 22:34 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was observed 12 miles southeast of Lusk.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712219.